Alert archive / South Carolina / Areal Flood Advisories in 2017

Areal Flood Advisory 21, NWS Charleston, SC

May 31, 2017Hampton County, Jasper County, South Carolina

NWS Charleston, SC issued this areal flood advisory at May 31, 2017, 4:49 PM EDT for Hampton County, Jasper County, South Carolina. It was in force for 86 min.

The area

The outline as issued.

The facts

Issued
May 31, 2017, 4:49 PM EDT (20:49 UTC)
Expired
May 31, 2017, 6:15 PM EDT
In force
86 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon

Counties Hampton County, SC, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 17 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

387 
WGUS82 KCHS 312049
FLSCHS

Flood Advisory
National Weather Service Charleston SC
449 PM EDT WED MAY 31 2017

SCC049-053-312215-
/O.NEW.KCHS.FA.Y.0021.170531T2049Z-170531T2215Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hampton SC-Jasper SC-
449 PM EDT WED MAY 31 2017

The National Weather Service in Charleston has issued a

* Flood Advisory for Minor Flooding in...
  Hampton County in southeastern South Carolina...
  Jasper County in southeastern South Carolina...

* Until 615 PM EDT

* At 448 PM EDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause minor flooding. Overflowing poor
  drainage areas will result in minor flooding in the advisory area.
  Up to two inches of rain have already fallen.

* Some locations that will experience flooding include...
  Hampton, Yemassee, Lake Warren State Park, Varnville, Early Branch,
  Cummings, Grays and Almeda Intersection.

Additional rainfall of 1 to 2 inches is expected over the area. This 
additional rain will result in minor flooding of low lying and poor 
drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This heavy rainfall will result in significant ponding of water on
area roads and in low spots. Slow down to reduce the risk of
hydroplaning. If water covers the entire roadway or is flowing, find
another route. The water is probably much deeper than it appears and
only one foot of water can stall a vehicle. When encountering flooded
roads make the smart choice, turn around, don't drown.

&&

LAT...LON 3288 8096 3275 8085 3274 8085 3272 8084
      3264 8110 3285 8120 3291 8099

$$
2 follow-up statements
033 
WGUS82 KCHS 312106
FLSCHS

Flood Advisory
National Weather Service Charleston SC
506 PM EDT WED MAY 31 2017

SCC053-312115-
/O.CAN.KCHS.FA.Y.0021.000000T0000Z-170531T2215Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper SC-
506 PM EDT WED MAY 31 2017

...THE FLOOD ADVISORY HAS BEEN CANCELLED FOR JASPER COUNTY...

THE HEAVY RAIN HAS ENDED. THEREFORE, THE FLOODING THREAT HAS 
ENDED.

LAT...LON 3275 8085 3275 8086 3272 8098 3273 8100
      3275 8102 3273 8104 3274 8112 3277 8114
      3286 8114 3291 8099

$$

SCC049-312215-
/O.CON.KCHS.FA.Y.0021.000000T0000Z-170531T2215Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hampton SC-
506 PM EDT WED MAY 31 2017

...A FLOOD ADVISORY FOR MINOR FLOODING REMAINS IN EFFECT UNTIL 615 PM
EDT FOR HAMPTON COUNTY...

At 505 PM EDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause minor flooding in the advisory area.
Up to two inches of rain have already fallen.

Some locations that will experience flooding include...
Hampton, Varnville, Early Branch, Cummings and Almeda Intersection. 

Additional rainfall of 1 TO 2 inches is expected over the area. 
Minor flooding of low lying and poor drainage areas is likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This heavy rainfall will result in significant ponding of water on
area roads and in low spots. Slow down to reduce the risk of
hydroplaning. If water covers the entire roadway or is flowing, find
another route. The water is probably much deeper than it appears and
only one foot of water can stall a vehicle. When encountering flooded
roads make the smart choice, turn around, don't drown.

&&

LAT...LON 3275 8085 3275 8086 3272 8098 3273 8100
      3275 8102 3273 8104 3274 8112 3277 8114
      3286 8114 3291 8099

$$
660 
WGUS82 KCHS 312122
FLSCHS

Flood Advisory
National Weather Service Charleston SC
522 PM EDT WED MAY 31 2017

SCC049-312131-
/O.CAN.KCHS.FA.Y.0021.000000T0000Z-170531T2215Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hampton SC-
522 PM EDT WED MAY 31 2017

...THE FLOOD ADVISORY HAS BEEN CANCELLED FOR HAMPTON COUNTY...

The heavy rain has ended, and flooding is no longer expected to pose
a threat.

LAT...LON 3275 8085 3275 8086 3272 8098 3273 8100
      3275 8102 3273 8104 3274 8112 3277 8114
      3286 8114 3291 8099

$$

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this areal flood advisory went out at May 31, 3:55 PM EDT, 54 minutes earlier.

Area forecast discussion, May 31, 3:55 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
355 PM EDT Wed May 31 2017

.SYNOPSIS...
Weak high pressure will persist over the western Atlantic
through the weekend. A cold front may impact the area early next
week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Through Sunset: Scattered showers and tstms have been firing
across southeast GA where deeper moisture convergence has
maximized with interactions from the sea breeze and a plethora
of mesoscale boundaries. Mesoanalysis indicates that there is
just enough deep layered shear to produce a few splitting cells
over south GA. There should be additional convective development
the next few hours in southeast GA where 500-700 MB instability
parameters were also maximized. Isolated severe thunderstorms
remain possible prior to sunset across southeast GA with a few
storms capable of producing at least small hail and gusty
convective winds. Morning Clouds have put a damper on diurnal
convection across SC, but a few showers and perhaps a couple of
tstms could still develop as the sea breeze moves inland.

Tonight: Diurnal convective rains will decrease after sunset
and POPs were decreased to slight chances this evening before
becoming silent overnight. A weak cold front will sag se though
the inland Carolinas overnight with some drier air moving into
northern SC late. There could be patches of stratus and fog
developing late across southeast GA where rains fell but will
allow the evening shift a chance to access this potential after
diurnal rains end. Lows should range from the mid/upper 60s well
inland to the lower 70s coast.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
No significant changes with the latest models or the general
forecast thinking. A weak/dissipating front will nudge southward
over southeast GA Thursday and Friday. The most moisture and
instability will be in this general area. However, slightly drier
and more stable air will be north of the front, across southeast SC.
The sea breeze will initiate the afternoon convection both days. By
Saturday the aforementioned front has dissipated and the Atlantic
ridge begins to strengthen. This should lead to a stronger/earlier
sea breeze, which could initiate more afternoon convection. However,
models don't show much of an increase in moisture/instability.
Temperatures will be seasonal during the short term.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A developing upper trough with cold front pushing toward the
area may result in greater coverage of showers and tstms during
the long term period. GFS and ECMWF are in surprisingly good
agreement on a cold front pushing through Monday night, with
greatest precipitation coverage Monday and Monday night.
Somewhat unseasonably dry/cool air may shift in toward the
middle of next week behind the front.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
KCHS: Morning clouds have limited surface heating and surface-
based instability and current trends suggest most of the tstms
could fire south of the terminal this afternoon. VFR conditions
will prevail through 18Z Thursday and convective trends on radar
will dictate any shower/tstm inclusions this afternoon and
evening.

KSAV: Showers and tstms impacted the terminal a bit earlier.
Latest radar trends suggest tstm risks have shifted south and
north for now. Mainly debris clouds linger along with a few
light showers. Forecast soundings indicate slight chances for
a brief period of low-end MVFR or IFR cigs around daybreak on
Thursday. We have only trending by mentioning scattered low
clouds for now.

Extended Aviation Outlook: Mainly VFR. Brief flight restrictions are
possible in afternoon/evening showers/thunderstorms.

&&

.MARINE...
Tonight: A persistent south to southwest flow lingers with seas
2 ft near shore and 2-3 ft offshore. Strong storms earlier today
over GA waters have diminished to light rains. As the land
breeze develops again late tonight, instability and moisture may
again be favorable for isolated to scattered showers and storms
offshore.

A weak gradient will exist Thursday through Saturday with modest
afternoon sea breezes each day. Strengthening southwesterly flow is
expected late Saturday through early next week as a cold front
slowly approaches from the west. We could be looking at conditions
approaching Small Craft Advisory by Monday, mainly over the offshore
waters.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, May 31, 3:43 AM EDT, 13 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
343 AM EDT Wed May 31 2017

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-010745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
343 AM EDT Wed May 31 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, May 31, 1:44 PM EDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Charleston SC
144 PM EDT WED MAY 31 2017

GAZ116-118-311815-
Inland Chatham-Inland Bryan-
144 PM EDT WED MAY 31 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND CHATHAM
COUNTIES...

At 144 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near I-16/i-95 Interchange, moving northeast at
25 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Savannah, Pooler, I-16/i-95 Interchange, Garden City, Port Wentworth,
Bloomingdale, Savannah Airport and Meinhard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3203 8146 3211 8140 3210 8138 3222 8122
      3217 8113 3215 8111 3214 8112 3212 8112
      3195 8127
TIME...MOT...LOC 1744Z 205DEG 21KT 3207 8133
Special weather statement, May 31, 2:27 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Charleston SC
227 PM EDT WED MAY 31 2017

GAZ116>119-138-311915-
Inland Liberty-Coastal Chatham-Inland Chatham-Inland Bryan-Coastal
Bryan-
227 PM EDT WED MAY 31 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
CHATHAM COUNTIES...

At 227 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Richmond Hill to
near Fort Stewart, and moving east at 15 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Savannah, Hinesville, Pooler, Richmond Hill, Wilmington Island, Fort
Pulaski National Monument, Fort Stewart and Montgomery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3189 8171 3211 8114 3205 8094 3204 8092
      3204 8089 3202 8081 3197 8082 3176 8105
TIME...MOT...LOC 1827Z 252DEG 14KT 3194 8130 3192 8156
Special weather statement, May 31, 3:15 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Charleston SC
315 PM EDT WED MAY 31 2017

GAZ116-117-119-137>141-312000-
Inland McIntosh-Coastal Liberty-Inland Liberty-Coastal Chatham-Inland
Bryan-Coastal McIntosh-Coastal Bryan-Long-
315 PM EDT WED MAY 31 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY...
MCINTOSH...CHATHAM AND LONG COUNTIES...

At 315 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Belfast to near
Townsend, and moving west at 10 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Tibet, Jones, McIntosh, Riceboro, Harris Neck, Eulonia, Valona and
South Newport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3145 8162 3147 8161 3151 8166 3153 8167
      3154 8166 3155 8170 3158 8170 3160 8173
      3189 8148 3182 8113 3141 8134 3139 8157
TIME...MOT...LOC 1915Z 071DEG 7KT 3184 8139 3153 8161
Local storm report, May 31, 3:16 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
316 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             3 S RICHMOND HILL       31.89N  81.30W
05/31/2017  E1.00 INCH       BRYAN              GA   SOCIAL MEDIA

            SOCIAL MEDIA USER RELAYED PHOTOGRAPHS OF UP TO 1-INCH
            HAIL NEAR THE INTERSECTION OF PORT ROYAL ROAD AND HARRIS
            TRAIL IN RICHMOND HILL. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER CHS1700332

JMC
Local storm report, May 31, 3:47 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
347 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     1 SSW RICHMOND HILL     31.92N  81.32W
05/31/2017                   BRYAN              GA   SOCIAL MEDIA

            SOCIAL MEDIA RELAYED REPORT OF ROOF SHINGLE DAMAGE AND
            SMALL TREE LIMBS KNOCKED DOWN.

&&

EVENT NUMBER CHS1700333

JMC
Special weather statement, May 31, 4:14 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Charleston SC
414 PM EDT WED MAY 31 2017

GAZ088-SCZ040-042-312100-
Screven-Allendale-Hampton-
414 PM EDT WED MAY 31 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...HAMPTON AND
ALLENDALE COUNTIES...

At 414 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Burtons Ferry
Landing to 9 miles northeast of Sylvania, and moving northeast at 25
mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Allendale, Sylvania, Hampton, Lake Warren State Park, Varnville,
Estill, Fairfax and Brunson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3305 8113 3304 8109 3296 8102 3290 8099
      3287 8095 3276 8088 3274 8163 3297 8143
      3309 8115
TIME...MOT...LOC 2014Z 247DEG 20KT 3294 8142 3283 8151

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:35 AM EDTSpecial Marine WarningCHS85 min
May 31, 9:59 AM EDTSpecial Marine WarningCHS46 min
May 31, 10:44 AM EDTSpecial Marine WarningCHS2 hr
May 31, 1:44 PM EDTSpecial Marine WarningCHS61 min
May 31, 4:14 PM EDTSpecial Weather StatementCHSAllendale, Hampton46 min
May 31, 6:06 PM EDTSpecial Weather StatementCHSDorchester39 min
May 31, 6:55 PM EDTSpecial Weather StatementCHSBerkeley50 min

Nearby

Areal Flood Advisories in South Carolina, 2017Every areal flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.